The U.S. Food & Drug Administration (FDA) has issued a new warning that adds to the agency's prescribing information when iodinated contrast media (ICM) injections are performed on children 3 years or younger. In the warning, the FDA describes the risk of an underactive thyroid or a temporary decrease in thyroid hormone levels following these injections. These risks and recommendations pertain to ICM given as an intravascular injection through an artery or vein. The warning is an update to an FDA Drug Safety Communication on such contrast injections previously issued in 2015.
Iodinated contrast agents are generally classified based upon the level of the agent's osmolality—high or low. Low osmolar contrast media (LOCM) are widely used because they are thought to cause less discomfort and fewer cardiovascular and anaphylactic adverse effects than high osmolar contrast media. Safety issues with the administration of contrast agents have largely focused on the propensity for adverse reactions as well as on the potential for nephrotoxicity, a deterioration in kidney function due to the toxic effect of the contrast agent. This warning is unrelated to those considerations.
FDA advises health care professionals whose pediatric patients from birth through 3 years receive such ICM injections to perform appropriate monitoring for the possibility of hypothyroidism or a temporary decrease in thyroid hormone. They recommend evaluating thyroid function within 3 weeks of the administration of contrast, especially in neonates and children with some underlying conditions. If thyroid dysfunction is detected, FDA recommends the treatment and monitoring of the thyroid function as clinically needed to avoid future cognitive and other developmental disabilities.
The warning notes that those pediatric patients who are newborns or have very low birth weight, are premature, or who possess the cardiac or other conditions, are at an increased risk and require care in neonatal or pediatric intensive care units. Those pediatric patients with cardiac conditions may be at greatest risk since they often receive high doses of contrast during invasive cardiac procedures.
It will be important to stay attuned as to whether, in response FDA's new warning, further advisory bulletins may be issued by pertinent national medical specialty societies such as the American College of Cardiology, the American College of Radiology and the Society for Pediatric Radiology.